Light headed, GCA or steroid reduction? - PMRGCAuk

PMRGCAuk
9,119 members15,818 posts

Light headed, GCA or steroid reduction?

Trying to reduce below 14mg after 2 years and various false starts, particularly 10 months on coated pred which resulted in random malabsorbtion. Now find that I am light headed and dizzy particularly in the morning but doesn't seem to be related to reductions. Also have been getting temporal headaches which I have never had before, one of the reasons first NHS rheumy was sure I did not have GCA was that I had the "wrong sort of headache"!

My current reduction scheme is 1/4 mg every week approx. Seems more to do with cold weather and doing things, on plus side have been riding again and doing some horse care.

Looking at old posts some think light headed is part of pred others withdrawal. Any ideas?

14 Replies
oldestnewest

I would have those headaches investigated again just to be on the safe side. I have also developed quite severe headaches as I try to reduce from 7 mgs to 6 mgs. They do seem to respond to Paracetamol, although there is always a “ thick head” feeling. This leads me to assume that it isn’t PMR or GCA as I don’t think anything but Pred would help that. I also seem to have a constantly runny nose out in the cold and feel generally unwell. This is since returning from the humid heat of Australia 3 weeks ago,where although too hot,I was painfree.

I like a gentle start in the morning and have Yoghurt and honey in preparation for taking my Pred dose. This seems to help. My headaches occur in the evening. Only going to bed helps really.

1 like
Reply

Thanks, my headaches don't respond to paracetamol, seem to come in morning and evening after a busy day. My GP thought that the dizziness could be to do with having had one cataract op leaving me with new long sighted eye and old short sighted foggy eye. This was three months ago now and I have had my glasses updated and the dizziness/light headed feeling has not changed except with an increase to 15mg. The PMR part of my GCA/PMR seems to be improving, maybe thats the exercise!

I have a routine blood test on monday maybe I can get talk to GP about the results, last time I looked her first appointment was 20th March!

Reply

I know that lightheaded dizziness all too well....it`s horrible, some days worse than others...it even affects my balance, and on those days don`t have confidence to go out....would like to say mine is withdrawal...but it`s not.

Keep well, and keep riding!

1 like
Reply

I have suffered with lightheaded dizziness most of the time I have been on steroids etc. I have been on them since 2011 when I have told any of the health professionals they look at me as if I am stupid.

Reply

They want to look in a mirror then - THEY are the stupid ones. Dizziness is listed as a common side effect and one you are supposed to tell your doctor about!!!!

Reply

The lightheaded dizziness you speak of I too am having to deal with. It really is awful isn't it? I started 15mg Pred in October 17 on diagnosis of PMR. Think I had it for some time before I seized up completely.

I feel spaced out when walking about, and have to stand and wait a few moments before moving off. If I close my eyes I will sway backwards or forwards but never sideways. I have never actually fallen, and am very careful. I seem to be absolutely sound in thinking, just awful permanent lightheadedness and exhaustion. I have just been seen by a neurologist as my GP wondered if I have Parkinson's, as have had tremor too for over a year. I haven't - I have an Essential Tremor I was told, which comes with age (I am 73). Neurologist is organising an MRI scan of my back as he thinks the balance problem and a numb second toe on L foot may give a clue ?

Now on 12mg Pred as had a bit of a flare last week - had gone down to 10mg.

Right old game isn't it? All the best to you.

Reply

Yes, it is a right old game...I hope things turn out ok with MRI, keep us posted, I have had PMR 6 years and it can still throw up new things, but they have to be checked out in case it`s something else....

Good luck

Reply

I'd love to know how they classify the "wrong sort of headache"...

3 likes
Reply

Hello

I have been sitting on 15mg for a couple of months after tapering to 12.5mg resulted in returning PMR and some GCA symptoms -nothing very serious just enough indicators I was starting to head backwards. Despite this during the last couple of weeks I have had some bad dizzy spells - short but recurrent and worse when standing up fast - so have kept an eye on my BP which has at times been inordinately low. I also realise i have been sweating a lot and I usually drink lots of liquids so am thinking about electrolytes and eating a bit of extra salt for now - which I usually avoid. Not pleasant though and I think also another Pred side effect so 'slow' tapering is something which hopefully may also help us in the end ...

All the best

Reply

Thanks to everyone. This seems to be another of those things that can be either the disease or the treatment, I suppose after two years I should be learning to live with uncertainty! I read somewhere that 14 mg is about average for 2 years into GCA so I shall have to continue with the slow reduction .

Pmrpro - the wrong sort of headache was not much of a headache at all! Just a very tender scalp on top, massive weight loss and raised markers and oddly painful and not functioning roght thigh at initial diagnosis. Tongue and jaw symptoms came later.

1 like
Reply

All of which are textbook symptoms of GCA! Really, I hope that NHS rheumy has been sent for some retraining or given some suitable reading matter!!!!

Reply

Sbe has retired!

Reply

Good riddance! Being a nasty person - I hope she develops PMR at some point - that'll learn her!!!!!!

Reply

Oh dear, I thought something similar! She certainly didn't help me in the early stages of my GCA PMR journey but fortunately I am blessed with a very supportive family, and this forum.

Reply

You may also like...